Alert archive / Maine / Tornado Warnings in 2008

Tornado Warning 3, NWS Caribou, ME

July 19, 2008Washington County, Maine

NWS Caribou, ME issued this tornado warning at Jul 19, 2008, 6:50 PM EDT for Washington County, Maine. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2008, 6:50 PM EDT (22:50 UTC)
Expired
Jul 19, 2008, 7:15 PM EDT
In force
25 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

County Washington County, ME

What was reported inside it

TimeReportWhereRemark
Jul 19, 7:00 PM EDTHAIL 0.25Robbinston, ME.34 INCHES RAIN IN 10 MINUTES, WINDS TO 40 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 10.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2008-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2008-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KCAR 192251
TORCAR
MEC029-192315-
/O.NEW.KCAR.TO.W.0003.080719T2250Z-080719T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
650 PM EDT SAT JUL 19 2008

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN SOUTHEAST MAINE...
  THIS INCLUDES THE CITY OF CALAIS...

* UNTIL 715 PM EDT...

* AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CALAIS...
  MOVING SOUTHEAST AT 22 MPH.

* THE TORNADO WILL BE NEAR...
  ROBBINSTON BY 715 PM EDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

LAT...LON 4513 6739 4515 6738 4514 6734 4520 6729
      4517 6717 4509 6708 4504 6709 4492 6698
      4492 6699
TIME...MOT...LOC 2250Z 303DEG 19KT 4516 6722

$$

NOUHAN
1 follow-up statement
000 
WWUS51 KCAR 192317
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
714 PM EDT SAT JUL 19 2008

MEC029-192324-
/O.EXP.KCAR.TO.W.0003.000000T0000Z-080719T2315Z/
WASHINGTON ME-
714 PM EDT SAT JUL 19 2008

...THE TORNADO WARNING FOR EAST CENTRAL WASHINGTON COUNTY EXPIRES AT
715 PM EDT...

DOPPLER RADAR INDICATED THAT THE POSSIBLE TORNADO AND ASSOCIATED
PARENT THUNDERSTORM HAS MOVED SOUTHEAST OF THE WARNING AREA
OUT OVER CANADIAN WATERS...THEREFORE THE WARNING HAS BEEN ALLOWED
TO EXPIRE.  

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

LAT...LON 4513 6739 4515 6738 4514 6734 4520 6729
      4517 6717 4509 6708 4504 6709 4492 6698
      4492 6699
TIME...MOT...LOC 2314Z 303DEG 19KT 4509 6707

$$

VJN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this tornado warning went out at Jul 19, 4:11 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 19, 4:11 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
411 PM EDT SAT JUL 19 2008

.SYNOPSIS...
A FRONTAL BOUNDARY ACROSS DOWNEAST MAINE WILL MOVE BACK TO THE
NORTH LATE TONIGHT AND SUN. LOW PRESSURE WILL APPROACH FROM THE
WEST LATER SUNDAY AND THEN MOVE EAST LATE MONDAY.
&&

.NEAR TERM /THROUGH SUNDAY/...
ISOLATED CONVECTION HAS FIRED UP ACROSS THE FORECAST AREA THIS
AFTERNOON. CONVECTION ACROSS NORTHERN AREAS BEING SUPPORTED BY
WEAK DISTURBANCE ALOFT MOVING OUT OF QUEBEC PROVINCE. FARTHER
SOUTH ACROSS DOWNEAST MAINE A WEAK FRONTAL BOUNDARY SITUATED
ACROSS THE AREA IN COMBINATION WITH DIURNAL INSTABILITY WAS
RESULTING IN ISOLATED TO SCATTERED CONVECTION HERE.

EXPECT ACTIVITY TO DIMINISH WITH THE LOSS OF HEATING EARLY THIS
EVENING THEN MAINLY DRY OVERNIGHT. PATCHY FOG WILL DEVELOP ACROSS
THE NORTH AND AREAS OF FOG DOWNEAST.

LOW PRESSURE WILL APPROACH FROM THE WEST LATE SUNDAY WITH THE
CHANCE FOR SHOWERS AND TSTMS LATER SUNDAY AFTERNOON.
&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
UNCERTAINTY EXISTS REGARDING THE LOCATION OF A FRONTAL BOUNDARY WHICH
WILL BE LOCATED SOMEWHERE ACROSS THE REGION SUNDAY NIGHT AND
MONDAY. LOW PRESSURE IS EXPECTED TO TRACK EAST ALONG THIS FRONTAL
BOUNDARY DURING THIS TIME...WITH THE TRACK DEPENDENT ON THE
EVENTUAL LOCATION OF THE BOUNDARY. THE FRONT AND LOW TRACK COULD
FOCUS AN AREA OF HEAVIER RAIN SOMEWHERE ACROSS THE REGION SUNDAY
NIGHT INTO MONDAY. WILL INCREASE POPS TO LIKELY TO LOW CATEGORICAL
LEVELS ACROSS THE REGION SUNDAY NIGHT INTO MONDAY FOR A STEADIER
RAIN ALONG WITH SCATTERED THUNDERSTORMS. THE LOW SHOULD EXIT
THROUGH THE MARITIMES MONDAY NIGHT...WITH DIMINISHING SHOWER
CHANCES ACROSS THE REGION IN THE WAKE OF THE LOW LATER MONDAY NIGHT.
TEMPERATURES WILL BE AT NEAR NORMAL...TO SLIGHTLY BELOW
NORMAL...LEVELS SUNDAY NIGHT THROUGH MONDAY NIGHT.
&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
UPPER LEVEL TROUGH BRINGS UNSETTLED CONDITIONS UNTIL IT GRADUALLY
MOVES EAST LATER IN THE FORECAST PERIOD. USED GFS SOLUTION THAT
KEEPS PROLONGED PRECIPITATION TO THE NORTH AND SOUTH OF MAINE
RATHER THAN THE ECMWF SOLUTION WHICH INDICATED MORE MUCH
PRECIPITATION ACROSS THE STATE EARLY WEDNESDAY AND AGAIN ON FRIDAY.
&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
MAINLY VFR THIS EVENING EXCEPT IN ANY SHOWERS AND TSTMS WHERE MVFR
WILL BE POSSIBLE...THEN LATER TONIGHT WIDESPREAD MVFR/IFR IN
DEVELOPING FOG. THESE CONDITIONS WILL PERSIST INTO EARLY SUNDAY
MORNING...THEN VFR CONDITIONS CAN BE EXPECTED MOST OF THE DAY.

CEILINGS AND VISIBILITIES SHOULD LOWER TO IFR/LIFR LEVELS IN
DEVELOPING RAIN...SCATTERED THUNDERSTORMS AND FOG SUNDAY NIGHT.
IFR/LIFR CONDITIONS SHOULD BE COMMON ACROSS THE REGION MONDAY WITH
A CONTINUATION OF RAIN...SCATTERED THUNDERSTORMS LOW CLOUDS AND
FOG. CEILINGS/VISIBILITIES SHOULD THEN BEGIN TO IMPROVE LATER
MONDAY NIGHT WITH DIMINISHING SHOWER CHANCES. UNSETTLED CONDITIONS
ARE EXPECTED ACROSS THE REGION TUESDAY THROUGH THURSDAY WITH A
CONTINUING CHANCE OF SHOWERS AND THUNDERSTORMS...PARTICULARLY
DURING THE AFTERNOONS AND EVENINGS.
&&

.MARINE...
NEAR TERM: NO HEADLINES.

SHORT TERM: WINDS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY LEVELS SUNDAY NIGHT THROUGH MONDAY NIGHT. SEAS ARE
EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY LEVELS SUNDAY NIGHT
THROUGH MONDAY. SEAS COULD THEN APPROACH MARGINAL SMALL CRAFT
ADVISORY LEVELS MONDAY NIGHT. VISIBILITIES WILL BE REDUCED IN
SHOWERS/THUNDERSTORMS AND FOG SUNDAY NIGHT THROUGH MONDAY NIGHT.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...DUDA
SHORT TERM...NORCROSS
LONG TERM...MWALKER
AVIATION...DUDA
MARINE...DUDA/NORCROSS
Hazardous weather outlook, Jul 19, 5:29 AM EDT, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
529 AM EDT SAT JUL 19 2008

MEZ001>006-200930-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
529 AM EDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ010-011-015>017-031-032-200930-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
529 AM EDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-MEZ029-030-200930-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
COASTAL HANCOCK-COASTAL WASHINGTON-
529 AM EDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEWITT

In the hours before

Special weather statement, Jul 19, 4:19 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
419 PM EDT SAT JUL 19 2008

MEZ001-003-004-192115-
NORTHERN PISCATAQUIS-NORTHERN SOMERSET-NORTHWEST AROOSTOOK-
419 PM EDT SAT JUL 19 2008

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PISCATAQUIS AND
SOMERSET COUNTIES...

AT 416 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS OVER NINE-MILE BRIDGE. THE STORM WAS MOVING EAST AT 17
MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 515 PM EDT INCLUDE...
    NINE-MILE BRIDGE...   CLAYTON LAKE...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

DUDA
Local storm report, Jul 19, 4:40 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
440 PM EDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     2 SSW PATTEN            45.97N 68.46W
07/19/2008                   PENOBSCOT          ME   LAW ENFORCEMENT

            TREES AND WIRES DOWN NEAR RESIDENCE AT HAPPY CORNER ROAD.

&&

VJN

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:44 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot46 min
Jul 19, 4:26 PM EDTSevere Thunderstorm WarningCARAroostook49 min
Jul 19, 4:30 PM EDTSevere Thunderstorm WarningCARAroostook, Piscataquis60 min
Jul 19, 5:11 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Washington64 min
Jul 19, 5:31 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis59 min
Jul 19, 5:52 PM EDTSevere Thunderstorm WarningCARAroostook, Piscataquis, Somerset53 min
Jul 19, 6:05 PM EDTTornado WarningCARAroostook, Penobscot26 min
Jul 19, 6:19 PM EDTTornado WarningCARAroostook41 min
Jul 19, 6:37 PM EDTSevere Thunderstorm WarningCARWashington20 min
Jul 19, 6:49 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot56 min
Jul 19, 6:53 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis67 min
Jul 19, 6:58 PM EDTSevere Thunderstorm WarningCARAroostook62 min
Jul 19, 7:41 PM EDTSevere Thunderstorm WarningCARAroostook, Washington64 min
Jul 19, 7:56 PM EDTSevere Thunderstorm WarningCARAroostook79 min

Nearby

Tornado Warnings in Maine, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.